How to administer naloxone

Find out when naloxone should be given to a person, who should give it and how it is given. Learn where to go for help and support if you need it.

When naloxone should be administered

Naloxone should be administered to a person when they are experiencing an opioid overdose or adverse reaction.

Who should administer naloxone

Anyone can administer naloxone. Just follow the instructions provided with the packaging.

How to use naloxone

When you are provided with naloxone, you will be given some information about how to use it. It is usually administered via an injection or nasal spray.

Naloxone is easy to use and instructions are included with each product:

You can also talk to your pharmacist or provider when you receive naloxone to ask for more information.

To use naloxone:

  1. Administer the naloxone, following the instructions you’ve been given
  2. Call 000 for an ambulance immediately

It is vital to call an ambulance because naloxone only lasts for about 30 to 90 minutes and the person can overdose again once it wears off.

Where I can get further help and support

In a medical emergency, call 000.

Other useful contacts include:

Medicines Line

Contact Medicines Line on 1300 MEDICINE for information on prescription, over-the-counter and other medicines (such as complementary medicines). The service is available Monday to Friday, 9 am to 5 pm AEST (excluding NSW public holidays).

View contact

You can also find more support services in our drugs topic.

Last updated: 
14 June 2022
Tags: 

Help us improve health.gov.au

If you would like a response please use the enquiries form instead.